Ask a doctor

How Do I Treat Granulomas / Scar Tissue Caused by Restylane in my Lips?

I had restylane injected 5 months ago, there is a small lump where the needle went in and several lumps that can be felt from inside my mouth,there is an ridge above my lipline that is bumpy on one side. My new plastic surgeon says the product is gone and it is my own scar tissue and we can reinject juvaderm to even out the irregularities I am afraid to inject anything after this rare response what can I do to restore my lip steroid injections? Will the scar tissue need to be cut out?

Doctor Answers (8)

How Do I Treat Granulomas / Scar Tissue Caused by Restylane in my Lips?

+2

Over the internet you have described all the acceptable therapies: Hyralurondiase injections, steroid injections, excision. Seek in person evaluation. From MIAMI Dr. Darryl j. Blinski


Miami Plastic Surgeon
4.5 out of 5 stars 62 reviews

Consider a second opinion.

+2

As you know from my answer yesterday, I do not agree with your new plastic surgeon.  This filler persists for a long time and is not associated with scar formation.  I would not recommend Juvederm for this application because of its tendency to spread.  Also injecting the lip with steroids can cause volume loss because the steroids damage fat cells.  Much of the lip is plump due to localized fat that is present there.  Please be careful.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

Granuloma

+1

Again, as I stated earlier I rarely seen restalyne last longer that 2-3 months, if that long.  And I do see evidence of something in your lips, very prominent around the vermillion border.......so the question becomes , What exactly did he inject into your lips? Find out and then get first hand advice from someone who can actually examine your lips by feel and make a sensible recommendation. Be very careful with steroids in the lips, I would wait out the problem and if it persist either go after the scar tissue specifically or hide it with more filler which if done right will not cause a problem

Richard Galitz, MD, FACS
Miami Facial Plastic Surgeon
5.0 out of 5 stars 8 reviews

You might also like...

Granulomas/scar tissue after Restylane

+1

It is pretty rare to develop granulomas or scar tissue following restylane injections in the lips just 5 months ago.  I would advise strongly against any surgical correction.  Most likely the restylane is still present and if you don't like it, it can be dissolved with vitrase.   Seek a physician who can offer you this correction and perhaps give you  better smoother, softer results with improved injection technique.   Best wishes!

James C. Marotta, MD
Long Island Facial Plastic Surgeon
5.0 out of 5 stars 12 reviews

Restylane and scarring?

+1

If you had restylane injected 5 months ago, it is likely to still be present and it can be dissolved with hyaluronidase.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Restylane Bumps in the Lip

+1

The new hyaluronic acid fillers such as Restylane and Juvederm should last at least one year so it is most likely that these bumps are due to Restylane. Injecting hyaluronidase would be the first thing to do to fix this as well as finding a physician with better injecting technique.

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Get your medical records

+1

Please get your records. I doubt this was caused by Restylane. It sounds like bad technique at the very least, but perhaps you did not get the real thing. Scar tissue this early is highly unlikely and granulomas have not been seen with Restylane in many years. I would proceed with caution.

Mary Lupo, MD
New Orleans Dermatologist
5.0 out of 5 stars 9 reviews

Lump or scar after Restylane in the lip

+1

Hypertrophic scarring is rare in the lip after Restylane or Juvederm injections. The chance of a granuloma is also rare.  Is there an infection?  Was a product different from Restylane or Juvederm used? Was it Restylane or Juvederm sold by the manufacturer in this country? There are many variables to consider before undergoing surgery.  Hyaluronidase injections may dissolve the overcorrected lump of filler but if there is scar, corticosteroid injections, which can have side effects and you should discuss the risks with your doctor, can minimize scar tissue if there truly is scar tissue, but shouldn't be injected if there is an infection. It may be worth getting a second opinion.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.